Alert archive / Colorado / Red Flag Warnings in 2006
Red Flag Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Apr 17, 2006, 9:55 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 17, 2006, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2006, 9:55 AM MDT (15:55 UTC)
- In effect from
- Apr 17, 2006, 11:00 AM MDT
- Expired
- Apr 17, 2006, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3776 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 171555 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 955 AM MDT MON APR 17 2006 ...RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONES 253 AND 254 FOR DRY FUELS...STRONG SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES... .A DEVELOPING LOW PRESSURE SYSTEM WILL ALLOW FOR THE DEVELOPMENT OF SOUTHERLY WINDS OF 15 TO 25 MPH TO DEVELOP THIS AFTERNOON. AS WINDS INCREASE DRIER AIR WILL MOVE INTO THE AREA...THE DRIER AIR COMBINED WITH TEMPERATURES IN THE 80S WILL ALLOW RELATIVE HUMIDITIES TO FALL TO AROUND 10 PERCENT. COZ253-254-180000- /O.NEW.KGLD.FW.W.0010.060417T1700Z-060418T0300Z/ KIT CARSON-CHEYENNE CO- 955 AM MDT MON APR 17 2006 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THIS RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 253 AND 254. RELATIVE HUMIDITIES WILL FALL TO AROUND 10 PERCENT THIS AFTERNOON AS A DRYLINE SETS UP ACROSS NORTHEAST COLORADO. SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL DEVELOP DURING THE AFTERNOON JUST AS AFTERNOON HUMIDITIES ARE AT THEIR LOWEST...CREATING THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ JRM
2 follow-up statements
000 WWUS83 KGLD 172250 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 450 PM MDT MON APR 17 2006 ...RED FLAG WARNING CONTINUES FOR FIRE WEATHER ZONES 253 AND 254 FOR DRY FUELS...STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES... .A DEVELOPING LOW PRESSURE SYSTEM IN NORTHEAST COLORADO WILL SUPPORT SOUTHWEST WINDS OF 15 TO 25 MPH THROUGH EARLY EVENING. THESE STRONG WINDS WILL COMBINE WITH RELATIVE HUMIDITY READINGS OF 10 PERCENT OR SO TO PRODUCE AN EXTREME FIRE DANGER. COZ253-254-180300- /O.CON.KGLD.FW.W.0010.000000T0000Z-060418T0300Z/ KIT CARSON-CHEYENNE CO- 450 PM MDT MON APR 17 2006 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. THIS RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 253 AND 254. RELATIVE HUMIDITIES REMAIN IN THE 10 PERCENT RANGE AS A DRYLINE SETS UP ACROSS NORTHEAST COLORADO. SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING... CREATING THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ DDT
000 WWUS83 KGLD 180308 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 908 PM MDT MON APR 17 2006 ...RED FLAG WARNING HAS EXPIRED... .RELATIVE HUMIDITY READINGS REMAIN IN THE 15 PERCENT RANGE BUT WINDS ARE BELOW CRITERIA FOR A RED FLAG WARNING. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. COZ253-254-180415- /O.EXP.KGLD.FW.W.0010.000000T0000Z-060418T0300Z/ KIT CARSON-CHEYENNE CO- 908 PM MDT MON APR 17 2006 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. $$ DDT
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 17, 2:40 AM MDT, 7 hours 15 minutes earlier.
Area forecast discussion, Apr 17, 2:40 AM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 AM MDT MON APR 17 2006 .DISCUSSION...FORECAST CONCERNS WILL BE TEMPERATURES THROUGH WEDNESDAY...CHANCE OF PRECIPITATION TONIGHT/WEDNESDAY...AND WINDS TUESDAY AND WEDNESDAY. SATELLITE SHOWING A PROGRESSIVE FROM THE PACIFIC THROUGH MOST OF NORTH AMERICA. HOWEVER...UPPER FLOW STARTS SLOWING UP ALONG THE EAST COAST AS A RESULT OF A STUBBORN TROUGH. INCOMING WESTERN TROUGH LOOKING A BIT DISORGANIZED WITH SEVERAL PIECES IN AND JUST AHEAD OF THE TROUGH. AT JET LEVEL...MODELS MAY BE A LITTLE STRONG WITH SPEEDS ON THE WEST SIDE OF THE INCOMING TROUGH. BASED ON THE RENO NEVADA 250 MB WINDS... THE GFS IS CATCHING THE STRONGEST WINDS ON THE BOTTOM/SOUTHEAST QUADRANT OF THE UPPER TROUGH...AND ON THE EAST SIDE OF THE TROUGH. AT MID LEVELS...THROUGH 06Z MODELS HAVING THEIR DIFFICULTIES WITH INCOMING TROUGH. BASED ON SATELLITE...MODELS LOOK TO BE A LITTLE TOO FAR SOUTH WITH MAIN SHORTWAVE IN THE BASE OF THE TROUGH. SATELLITE SHOWED THAT RUC AND ECMWF MAY HAVE A BETTER HANDLE ON IT. OTHER MODELS TOO FAR SOUTH WITH THE NAM THE WORST. HEIGHT ANALYSIS SHOWS THAT THE ECMWF/UKMET ARE DOING A LITTLE BETTER THAN THE GFS. WITH TIME THEIR DIFFERENCES WITH HOW FAR NORTH AND EAST THE SYSTEM GOES. IN GENERAL WITH TIME...THE ECMWF/NAM ARE FURTHER SOUTH AND EAST THAN THE GFS/UKMET/CANADIAN. OF THOSE THREE THE GFS IS FURTHER NORTH... THE CANADIAN IS IN THE MIDDLE AND THE UKMET SLOWER AND FURTHER SOUTH. CONSIDERING THAT THE EASTERN RIDGE/TROUGH WILL REMAIN IN PLACE AND BE FAIRLY STRONG AND GOING BY EXPECTED JET STRUCTURE...WOULD BELIEVE THAT THE ECMWF/NAM ARE TOO FAST AND TOO FAR SOUTH. LIKE THE COMBINATION OF THE FURTHER NORTH GFS AND SLOWER UKMET. AT LOW LEVELS...MODELS NOT TOO DIFFERENT. MODELS ALSO INITIALIZED WELL WITH TEMPERATURES WITH THE GFS/UKMET/ECMWF THE BEST. CONSIDERING THE ABOVE REASONING...ANALYSIS...AND BIASES...WILL GO WITH A BLEND OF THE GFS AND UKMET FOR THE MOST PART. TODAY/TONIGHT...INITIAL PROBLEM WILL BE HOW MUCH STRATUS/FOG WILL MAKE IT INTO THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME DO NOT EXPECT TO MOVE TOO FAR TO THE WEST. HOWEVER...WILL MONITOR AS LONG AS POSSIBLE BEFORE MAKE A DECISION ON CLOUD COVER/FOG IN THE MORNING. OTHERWISE...SHOULD SEE PLENTY OF SUN WITH VERY DRY AIR MASS UPSTREAM PER SATELLITE AND UPPER AIR ANALYSIS. EVEN WITH PLENTY OF SUN...AND AM WONDERING HOW MUCH THE SOUTH TO SOUTHEAST COMPONENT ON SURFACE WINDS WILL HOLD BACK TEMPERATURES. WILL TEND TO GRADIENT TEMPERATURES FROM WARMEST SOUTHWEST TO COOLEST NORTHEAST CONSIDERING THE SURFACE WIND DIRECTION. STRONGEST JET WINDS WORK UP THE EAST SIDE OF THE UPPER TROUGH AND WILL HAVE THE RIGHT REAR QUADRANT OF THE JET NEAR THE NORTHWEST CORNER OF THE AREA LATE THIS AFTERNOON. BUT AIR MASS LOOKS TO BE TOO DRY FOR ANYTHING TOO HAPPEN. RIGHT REAR QUADRANT STAYS OVER THE NORTH THROUGH THE EVENING...AND THEN JET SEGMENT CONSOLIDATES OVER THE WESTERN THIRD BY 12Z. MOISTURE AND LIFT DO NOT COINCIDE WITH MOST OF THE AREA GETTING DRY SLOTTED. BEST CHANCE OF PRECIPITATION WILL BE IN YUMA COUNTY AND PULLED THE PRECIPITATION CHANCE BACK INTO THAT AREA. TUESDAY/TUESDAY NIGHT...JET AXIS REMAINS ACROSS THE AREA THROUGH THE DAY. THE GFS KEEPS THE BEST JET LIFT TO THE NORTH OF THE AREA WHERE THE UKMET BRINGS IT ACROSS THE WESTERN HALF OF THE AREA. ONCE AGAIN NOT SURE THAT WILL HAVE ENOUGH MOISTURE AVAILABLE...ESPECIALLY AT THE SURFACE. MOST OF THE AREA LOOKS TO BE DRY SLOTTED ALOFT BUT HAVE PRETTY STRONG DYNAMICS/COLD POOL ALOFT PUSHING THROUGH. ONCE AGAIN PULLED THE CHANCE OF PRECIPITATION NORTH WHERE BEST MOISTURE AND DYNAMICS ARE IN PLACE. WHAT PRECIPITATION THERE IS...LOOKS TO BE DONE BY THE NIGHT. VERY STRONG SUBSIDENCE AND HIGH LOW LEVEL LAPSE RATES OCCUR... ESPECIALLY IN THE AFTERNOON AND IN THE WEST. GUIDANCE IS CLOSE TO SLIGHLY ABOVE WIND ADVISORY CRITERIA. WOULD SAY BEST CHANCE RIGHT NOW WOULD BE IN THE WEST. THE MAY LAST INTO THE EARLY EVENING. DO NOT HAVE GOOD FEEL FOR HIGH TEMPERATURES. LOOK TO HAVE SOME SUN BY AFTERNOON WITH SOME DOWNSLOPING WINDS COUNTERACTING THE COLD AIR ADVECTION. WILL PROBABLY STICK CLOSE TO THE GUIDANCE. WEDNESDAY/WEDNESDAY NIGHT...THIS PERIOD WILL HAVE TO BE WATCHED CAREFULLY WITH A COUPLE OF UNCERTAINTIES. FIRST...GFS BLOWS UP THE JET ACROSS THE NORTHERN TIER OF COUNTIES DURING THE DAY WITH A DECENT RIGHT REAR QUADRANT. ALSO SOUTHERN EDGE OF UPPER COLD POOL IS NEAR THIS AREA AS WELL. WILL LEAVE DRY BUT AT THE VERY LEAST...WILL HAVE CLOUDS AROUND THAT COULD MESS UP THE TEMPERATURES. ALSO THE MET/NAM HAVE WIND ADVISORY CRITERIA WINDS AGAIN DURING THE DAY WITH THE OTHER MODELS ARE LESS. SINCE BELIEVE THE NAM IS DOING THE POOREST ALOFT WILL DISCOUNT THIS STRONGER WIND SOLUTION FOR THE TIME BEING. HOWEVER...BELIEVE THAT WILL PROBABLY WILL BE BREEZY TO WINDY AGAIN SINCE SYSTEM WILL NOT BE THAT VERY FAR AWAY. WILL HAVE THE SAME BALANCE OF DOWNSLOPE AND COLD AIR ADVECTION AGAIN WITH SOME CLOUD COVER. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE THE GUIDANCE. NO CHANGES PLANNED IN THE 4 TO 7 PERIOD AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Apr 17, 5:55 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 555 AM MDT MON APR 17 2006 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 655 AM CDT MON APR 17 2006 /555 AM MDT MON APR 17 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE DANGER OVER MOST OF THE AREA THIS AFTERNOON. EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. A STRONG UPPER LEVEL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT WILL BEGIN MOVING THROUGH THE AREA LATER TONIGHT. THIS WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO PORTIONS OF EAST CENTRAL COLORADO AFTER MIDNIGHT. AT THIS TIME...THE GREATEST THREAT FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS THE UPPER LEVEL SYSTEMS MOVES THROUGH THE AREA...VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP BEHIND IT. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE POSSIBLE. A WIND ADVISORY MAY NEED TO BE ISSUED LATER TODAY. WINDS WILL DECREASE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 3:16 PM MDT | Wind Advisory | GLD | Cheyenne, Kit Carson, Yuma | 29 hr |
Nearby
Red Flag Warnings in Colorado, 2006Every red flag warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.